Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 277, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 12, 2002, 6:58 PM CDT for Alfalfa County, Major County, Woods County, Oklahoma. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 6:58 PM CDT (23:58 UTC)
- Expired
- Jun 12, 2002, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Alfalfa County, OK, Major County, OK, Woods County, OK
The radar
The Vance AFB radar (KVNX), 31 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:13 PM CDT | Thunderstorm Wind 52 E | Aline, OK | |
| Jun 12, 7:20 PM CDT | Thunderstorm Wind | Aline, OK | Large tree limbs were downed. |
| Jun 12, 7:30 PM CDT | Hail 0.75 | Aline, OK | |
| Jun 12, 7:30 PM CDT | Thunderstorm Wind | Aline, OK | Large tree limbs were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 4:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 12.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 122358
SVROKC
OKC003-093-151-130045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT WED JUN 12 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALFALFA COUNTY IN NORTHWEST OKLAHOMA
MAJOR COUNTY IN NORTHWEST OKLAHOMA
WOODS COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 745 PM CDT
* AT 655 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS FROM NEAR CHEROKEE...TO CARMEN...TO LITTLE SAHARA
STATE PARK...MOVING EAST-SOUTHEAST AT 25 MPH. THE MOST INTENSE
PORTION OF THE LINE WILL TRACK BETWEEN CLEO SPRINGS AND CARMEN.
* LOCATIONS IN THE WARNING INCLUDE ALINE...CARMEN...CHEROKEE...CLEO
SPRINGS...HELENA...JET...LAMBERT AND ORIENTA
HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS TO 75 MPH ARE LIKELY WITH
THIS LINE OF SEVERE THUNDERSTORMS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3690 9826 3663 9857 3654 9897 3629 9870
3640 9828 3669 9808What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:15 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 12, 3:15 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 315 PM CDT WED JUN 12 2002 FRONT SLOWLY SLIDING INTO THE CWA THIS AFTERNOON. NO CONVECTION ALONG FRONT YET...BUT CU ON VIS SAT IMAGERY BUILDING ON FRONT. EXPECT A FAIR AMOUNT OF SVR STORMS WITH HIGH CAPE VALUES AND 20KT+ GROUND-RELATIVE FLOW AT MOST LEVELS. AS STORMS WEAKEN SOME AFTER MIDNIGHT...MAIN HAZARD WILL SHIFT TO VERY HEAVY RAINFALL...MAINLY ACROSS NORTHERN OKLAHOMA ALONG BAROCLINIC ZONE...ENHANCED BY COLD POOL FROM EARLIER CONVECTION. MODELS FORECAST STRONG LIFT AND HEAVY QPF WITH DEEP MOISTURE. LAST WIDESPREAD HEAVY RAIN EVENT SOMEWHAT OVERFORECAST BY MODELS BUT STILL EXPECT WIDESPREAD 1-3 INCH AMOUNTS ACROSS NORTHERN 2/3RDS OF CWA BY LATE THURSDAY. HEAVY RAINFALL LAST NIGHT CONFINED TO FAR NE ZONES BUT FFG VALUES SHOULD BE MET IN OTHER AREAS AS WELL. EXPECT LITTLE VARIATION IN TEMPS THURS UNTIL BREAKS IN CLOUDS AND PRECIP APPEAR. FWC TEMPS ARE VERY WARM IN FAR SRN SECTIONS TOMORROW ... BELIEVE PRECIP AND CLOUDS WILL REACH THERE BEFORE GOING INTO THE 90S. LATER PERIODS APPEAR QUIET AT FIRST GLANCE BUT BEWARE THE NW FLOW. LEE TROUGH DEVELOPS BY FRIDAY RETURNING SLY FLOW ACROSS WRN ZONES BY SAT. COULD SEE MCS DEVELOP SAT NIGHT ACROSS HIGH PLAINS ROLLING INTO OK AFTER DARK. GOOD WAA PATTERN SUPPORTING THIS OVERNIGHT AND INTO SUN MORNING ESP ON AVN. GOING POPS LOOK GOOD. TRIMMED THEM BACK TO SLT CHC FOR SUN NIGHT AND MON AS LATEST AVN PROGS SHOW BETTER DEFINED S/W MOVING OUT BEFORE THEN. NW FLOW PATTERN PROGRESSES EAST LATER IN THE WEEK SO KEPT FORECAST DRY. TEMPS SHOULD RETURN STAY NEAR OR SLIGHTLY BELOW NORMAL. FCSTID = 13 OKC 71 81 62 82 / 60 80 10 10 HBR 71 82 61 83 / 50 60 20 10 SPS 75 87 65 85 / 30 60 30 10 GAG 66 80 57 80 / 80 40 10 10 PNC 67 79 59 80 / 70 70 10 10 DUA 75 87 65 83 / 20 80 30 10 .OKC... OK...FLASH FLOOD WATCH TONIGHT AND THURSDAY MORNING ZONES OKZ004>036-OKZ038-OKZ040-OKZ042-OKZ043. TX...NONE.
In the hours before
Local storm report, Jun 12, 5:17 PM CDT, 1 hour 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM BLACKWELL OK 1.75 INCH HAIL
06/12/02 KAY REPORTED BY TONKAWA EM
0517 PM 7 E BLACKWELL OK .88 INCH HAIL
06/12/02 KAY REPORTED BY TONKAWA EM
KTLocal storm report, Jun 12, 5:24 PM CDT, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM PONCA CITY OK 1.00 INCH HAIL
06/12/02 KAY SPOTTER REPORT
0523 PM 14 N CAMP HOUSTON OK 1.75 INCH HAIL
06/12/02 WOODS PUBLIC REPORTED PING
PONG BALL TO GOLF BALL
SIZED HAIL
KTLocal storm report, Jun 12, 6:01 PM CDT, 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM PONCA CITY OK 60 MPH WIND GUST
06/12/02 KAY MEASURED BY ASOS
KTLocal storm report, Jun 12, 6:14 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM ALVA OK 1.00 INCH HAIL
06/12/02 WOODS REPORTED BY SPOTTER
EMLocal storm report, Jun 12, 6:39 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0614 PM 13 N MOORELAND OK .88 INCH HAIL
06/12/02 WOODWARD REPORTED BY PUBLIC
EMLocal storm report, Jun 12, 6:42 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT WED JUN 12 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM 2 W DACOMA OK .88 INCH HAIL
06/12/02 WOODS SPOTTER REPORT
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:57 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 48 min |
| Jun 12, 4:28 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 47 min |
| Jun 12, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Jun 12, 5:09 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 51 min |
| Jun 12, 5:15 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 45 min |
| Jun 12, 5:28 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 47 min |
| Jun 12, 5:59 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 61 min |
| Jun 12, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 40 min |
| Jun 12, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 45 min |
| Jun 12, 6:31 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Jun 12, 6:46 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 59 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.